Skip to main content

Side Effects- ugh! Lesson Learned!

Have you suffered with the side effects of your medication in silence?

Despite the progress I've made in my recovery I still have setbacks. Recently, my doctor changed the dose of my medication and as a result I've been experiencing some side effects. Initially, I did not know I was experiencing side effects, and I assumed my concerns were happening because I was not taking my medication at the same time daily or that it may have only occurred as a result of me missing a dose.

Moreover, I noticed the side effects were starting to bother me more and more to the extent that I had poor concentration which prohibited me from maintaining eye contact with others, and my ability to read, write, or do any type of work that required attention. Although these side effects were not as bad as some that I've had in the past such as feeling jittery or having restless legs, they were still bothersome to me.

My lack of concentration bothered me very much because in the past people complimented me on my ability to maintain good eye contact. So when the concern of my eye contact was brought to my attention by a relative I don't know why, but I became embarrassed and I shied away from explaining what was really going on with me.

After discussing these concerns with my doctor I felt more confident that I was able to manage the side effects better; and my doctor prescribed me another medication to counteract the side effects. Now, I am not embarrassed anymore and I've had discussions with my family so that we all can be on one accord.

Three things I've learned from this experience: (1) to not assume things when it comes to my mental health and to share even the most minor thing with my doctor, (2) to always communicate with family and/or supporters about my concerns, and (3) to not be ashamed or embarrassed by my experiences with mental illness.

If you would like to learn more about schizophrenia visit NAMI, Choices in Recovery, or Schizophrenia Society of Nova Scotia (Canada).


My son also had a tough time with side effects, and like you, didn't realize at first what he was dealing with.......glad you are back on track now!
Chris said…
Hi Ashley,

I had a side effect. As soon as the dose time for most of the pills was switched to the evening instead of taken in the morning:

The side effect stopped completely.

I underscore that a person needs to talk to his or her psychiatrist about any side effects before giving up on the medication totally.

As of today, I have no side effects so I'm able to tell people I have no side effects.

One woman was in disbelief that I had no side effects.

That's how it is right now:

I talked to my pdoc and we executed a strategy that stopped the side effect.

I'm glad you talked to your own pdoc about this.

I'm going to write about side effects on my blog when I end my comment with you.


Popular posts from this blog

Religious Preoccupation

After a talk, a woman asked me if my faith contributed to my recovery because she noticed that I mentioned it throughout my speech. In addition to that, she told me that she observed people with faith as having a better outcome in their mental health recovery.

First, I came from a family with Christian values. My faith in God started to get intense during the latter years of high school, which in my opinion, is when I started having symptoms. In my experience religion plays a major role in my mental health- its delusions, its coping skills, and in my recovery. In medical terms they call my religious rituals and delusions "religious preoccupation."

Before I was diagnosed I was highly religious. In fact, I wanted to be an evangelist and to go to a Christian college. I would read my Bible for several hours a day throughout the day, listen to hymns, and meditate. Sometimes I would ignore people if they wanted my attention while I was meditating I was in such deep thought. Also, I …

How Can I Support Someone with Persecution Delusions

Recently, a reader asked how to support, or what to say to someone who has persecutory delusions and confides in them. I thought this question was profound. By investigating this question it could help so many people maintain or develop a trusting relationship with their relative, friend, or client, etc. I asked the opinion of my therapist, and she gave some pointers and asked me to remember a time when I was psychotic and what could someone have said to me to make me feel more comfortable...

When I was at my peak of psychosis everything was a sign from God- that truck making a U-turn meant go back, that taxi cab driver telling me to stay out of trouble meant he was in on it too. While I was psychotic I heard conflicting voices. When I would ask someone a question on the phone the voices would give different information. I was extremely paranoid. And almost everyone was a threat. I couldn't confide in relatives because they would tell my secrets, I couldn't trust friends becaus…

Lack of Trust: A Byproduct of My Mental Illness

In this entry, I'll share my experiences with Schizophrenia in regards to feeling lack of trust in others, paranoia, and isolation.... I remember my many episodes with Schizophrenia where I felt uneasy because of lack of trust in others. In the past, isolation was a giant bullying me around.

Sometimes my mind would take me to a place of fear, hurt, and an unsettling spirit, which started with what seemed like a strange look, or a different feeling around an individual, when in reality it was another symptom of my undiagnosed illness- paranoia. My paranoia was rampant and dictated my life prior to experiencing a crisis, which led me to jail and into forced treatment and to receive an official diagnosis of Schizophrenia in 2007.

In other words, my illness created enemies in my mind. For instance, I once believed my favorite kin was against me and I felt like she wanted me to fail, and I eventually thought she was conspiring to harm me. However, she never said anything to imply these f…